MONDAY, May 21 (HealthDay News) -- The use of oral contraceptives by younger women or hormone therapy by older women may be linked with inflammatory bowel disease, new research indicates.
Birth control pills are associated with a higher risk for Crohn's disease, said researcher Dr. Hamed Khalili, a clinical and research fellow of gastroenterology at Massachusetts General Hospital in Boston. Crohn's causes inflammation of the lining and wall of the large or small intestine, or both. The lining can become so inflamed it bleeds.
Hormone replacement therapy taken by some women after menopause is linked with ulcerative colitis, the study found. It is a disease of the colon (large intestine) or rectum. It causes diarrhea, abdominal cramping and rectal bleeding.
Khalili presented the findings Sunday at the Digestive Disease Week meeting, in San Diego.
Of the two links they found, Khalili said, the association with birth control pills and Crohn's is the most relevant to patients.
That is especially true, he said, for long-term users. "If you took oral contraceptives for more than five years, you have a threefold increased risk of Crohn's disease," he said.
For the study in younger women, Khalili and his colleagues looked at about 233,000 women enrolled in the large U.S. Nurses Health Studies I and II.
He looked at data from the beginning of the first study, 1976, through 2008. He found 309 cases of Crohn's disease and 362 of ulcerative colitis.
He compared those who never used birth control pills to those who did. Current users had a nearly three times greater risk of Crohn's disease. Those who used birth control pills had no increased risk of getting ulcerative colitis compared with never-users.
In the second study, he looked at the data from nearly 109,000 women past menopause. They were enrolled in the Nurses Health Study that began in 1976.
All rights reserved